Wyoming, 2011

Winter Storm in Wyoming, March 5 to 6, 2011

March 5 to 6, 2011 · NWS RIW · 2 events in 2 counties and zones

A storm system moved through the Great Basin bringing widespread snowfall with up to a foot in the Teton and Salt River ranges.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm system moved through the Great Basin bringing widespread snowfall with up to a foot in the Teton and Salt River ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 3:09 PM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 3:09 PM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MST SAT MAR 5 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

A COUPLE OF PACIFIC LOW PRESSURE TROUGHS WILL MOVE INTO THE AREA
TONIGHT AND AGAIN MONDAY. LIGHT SNOW WILL SPREAD ACROSS THE WEST
TONIGHT AND SUNDAY WITH THE FIRST TROUGH. MAY NEED A WINTER
WEATHER ADVISORY FOR SUNDAY BUT HELD OFF ON ANYTHING TONIGHT. AS A
CANADIAN COLD FRONT MOVES SOUTH SUNDAY AND SUNDAY NIGHT...THE
THREAT OF SNOW SPREADS ACROSS NORTHERN AND CENTRAL WYOMING. MOST
AREAS WILL SEE SNOWFALL FROM LATE SUNDAY AFTERNOON THROUGH EARLY
MONDAY MORNING. THEN THE FLOW WILL GO NORTHWEST BEHIND THE UPPER
LEVEL TROUGH. THE NEXT SIGNIFICANT PACIFIC TROUGH DIGS SOUTH OF
WYOMING LEAVING A MUCH WEAKER TROUGH IN THE NORTHWEST FLOW TO
IMPACT WESTERN AND CENTRAL WYOMING. THE SURFACE FLOW REMAINS
NORTHEAST AS THE WEAKER UPPER TROUGH MOVES THROUGH WITH LIGHT
PRECIPITATION OVER THE AREA LATE MONDAY AND MONDAY NIGHT. MODELS
APPEAR TO BE FARTHER SOUTH WITH THE NEXT PACIFIC LOW WITH THE
SIGNIFICANT PRECIPITATION FALLING IN UTAH AND COLORADO. MAY NEED
TO COOL TEMPERATURES MORE MONDAY AND MONDAY NIGHT IF THE PACIFIC
AIR CONTINUES THE TREND OF GOING WELL SOUTH...WHICH WOULD ALLOW
MORE CANADIAN AIR TO MOVE INTO CENTRAL WYOMING. THE HEAVIEST
PRECIPITATION WITH THE FIRST SYSTEM SHOULD OCCUR IN EASTERN
WYOMING TOO FAR TO THE EAST FOR CENTRAL WYOMING. THEN THE SECOND
SYSTEM PUTS THE BEST PRECIPITATION TOO FAR SOUTH.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE STORM EXITS INTO THE SOUTHERN PLAINS STATES TUESDAY WITH
LINGERING LIGHT SNOW IN THE EAST CENTRAL AND SOUTH ZONES. ANY
LINGERING LIGHT SNOW OR FLURRIES WILL END TUE EVENING WITH MOSTLY
DRY CONDITIONS AFTER MIDNIGHT. WEDNESDAY AND WED NIGHT WILL BE DRY
EXCEPT FOR SOME LIGHT SNOW OVER THE NW MOUNTAINS AS MOISTURE
RETURNS TO THAT AREA. FAR WEST VALLEYS MAY SEE A BIT OF SNOW AT
TIMES. SIMILAR WEATHER SITUATION ON THURSDAY WITH DRY WEATHER AND
THAT CHANCE FOR LIGHT SNOW IN THE FAR WEST MOUNTAINS. MOISTURE IS
FORECAST TO INCREASE IN THE WEST THURSDAY NIGHT AS THE NEXT
WEATHER SYSTEM MOVES OUT OF THE PACIFIC NW TOWARD THE ROCKIES.
THIS SYSTEM PASSES THROUGH ON FRIDAY AND EXITS FRI NIGHT. HAVE
ADJUSTED PRECIP CHANCE UPWARD A LITTLE MORE THURS NIGHT IN THE
WEST AND ALL AREAS ON FRIDAY. THEN MOSTLY DRY FRI NIGHT AND
SATURDAY. SCATTERED LIGHT SNOW MAY OCCUR IN THE WESTERN MTS FRI
NIGHT INTO SATURDAY AS MOISTURE IS INDICATED TO PERSIST THERE. AS
FOR TEMPS...A COLD DAY ON TUESDAY FOLLOWED BY WARMER HIGHS WED
AND THURS. A LITTLE COLDER NEXT FRI WITH THE SYSTEM MOVING
THROUGH...THEN MILDER NEXT SATURDAY.

&&

.AVIATION...

SNOW WILL SPREAD INTO WESTERN WYOMING DURING THE REMAINDER OF THE
AFTERNOON HOURS TODAY AS A WEATHER DISTURBANCE APPROACHES FROM THE
WEST. LOWERING CIGS AND VSBYS WILL BE THE TREND FOR WESTERN WYOMING
INCLUDING KJAC FOR THE REMAINDER OF THIS AFTERNOON THROUGH TONIGHT
AND SUNDAY. WIDESPREAD IFR AND OCCASIONAL MVFR CONDITIONS WILL
PREVAIL ALONG WITH MTN OBSCURATIONS IN THESE AREAS. KPNA/KBPI WILL
EXPERIENCE MVFR CONDITIONS ALONG WITH PERIODS OF IFR CONDITIONS
DURING THIS TIME FRAME. THE SNOWFALL AND IFR/MVFR CONDITIONS WILL
SPREAD EAST INTO SWEETWATER COUNTY INCLUDING KRKS BY 12Z SUNDAY.
THEN THE SNOWFALL WILL SPREAD TO AREAS EAST OF THE DIVIDE BY 18Z
SUNDAY MAINLY AFFECTING KLND...KCPR AND KCOD WITH A CHANCE OF
SNOWFALL AT KRIW AND KWRL. SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 35 TO 40 MPH FROM THE RED DESERT TO KCPR WILL DIMINISH BY
SUNSET THIS EVENING.

&&

.FIRE WEATHER...

COOLER TEMPERATURES WITH SPREADING LIGHT SNOW WILL BE IN STORE FOR
WESTERN AND CENTRAL WYOMING. ALONG WITH THE COOLER TEMPERATURES
AND SNOWFALL...HIGHER RELATIVE HUMIDITY AND LOWER MIXING HEIGHTS
WILL ALSO MOVE IN. LOW LEVEL WINDS WILL SHIFT FROM THE WEST
SOUTHWEST TO THE NORTH NORTHEAST AS A CANADIAN COLD FRONT MOVES
SOUTH SUNDAY AND SUNDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 5, 4:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SAT MAR 5 2011

WYZ001>020-022>030-061300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL RETURN TO THE WEST SUNDAY WITH SIGNIFICANT SNOWFALL TOTALS
POSSIBLE...FROM THE SOUTHERN PART OF YELLOWSTONE NATIONAL PARK...
THROUGH THE TETON RANGE...DOWN INTO THE SALT RIVER MOUNTAINS AND
WYOMING RANGE.

SNOW IS FORECAST TO DEVELOP EAST OF THE DIVIDE SUNDAY NIGHT AND LAST
INTO MONDAY MORNING. THIS MAY MAKE FOR HAZARDOUS TRAVEL CONDITIONS
FOR THE MONDAY MORNING COMMUTE.

IT APPEARS THAT THE STORM MOVING INTO THE GREAT BASIN MONDAY WILL
TRACK ACROSS SOUTHERN UTAH AND SOUTHERN COLORADO MONDAY NIGHT INTO
TUESDAY. THIS WILL TAKE THE HEAVY SNOW SOUTH OF WYOMING. HOWEVER...
SOME SNOW IS STILL EXPECTED IN THE CENTRAL AND SOUTH WITH
ACCUMULATIONS VARYING FROM 1 TO 3 INCHES AT THE LOWER ELEVATIONS...
WITH UP TO 6 INCHES FROM CASPER MOUNTAIN TO THE EAST SLOPES OF THE
WIND RIVER MOUNTAINS. IF THE STORM TRACK MOVES EVEN MORE SOUTH WITH
TIME...THEN EVEN LESS SNOWFALL WILL OCCUR. STAY TUNED FOR UPDATES
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
March 5, 10:00 PM MST to March 6, 8:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
March 5, 10:30 PM MST to March 6, 6:30 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277686, 277685.